Alert archive / Pennsylvania / Flash Flood Warnings in 2004

Flash Flood Warning 42, NWS State College, PA

August 12, 2004York County, Pennsylvania

NWS State College, PA issued this flash flood warning at Aug 12, 2004, 5:51 PM EDT for York County, Pennsylvania. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2004, 5:51 PM EDT (21:51 UTC)
Expired
Aug 12, 2004, 11:45 PM EDT
In force
6 hr
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County York County, PA

The radar

The Sterling radar (KLWX), 130 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 9.9 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2004-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 731 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2004-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
731 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
686 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KCTP 122156
FFWCTP
PAC133-130345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
551 PM EDT THU AUG 12 2004

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  YORK COUNTY IN SOUTH CENTRAL PENNSYLVANIA

* UNTIL 1145 PM EDT.

* AT 547 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH VERY HEAVY RAINFALL.

SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE 
YORK COUNTY. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH 
FLOODING IN CENTRAL YORK COUNTY...INCLUDING THE CITY OF YORK.

DOPPLER RADAR ESTIMATES THAT AS MUCH AS 2 INCHES OF RAIN HAS FALLEN 
IN THE PAST HOUR...WITH ANOTHER 1 TO 2 INCHES LIKELY IN THE NEXT 
HOUR. ALSO...MORE HEAVY RAIN WILL BE POSSIBLE THROUGHOUT THE 
EVENING...WITH THE THREAT FOR FLASH FLOODING CONTINUING. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. NEVER ATTEMPT TO CROSS HIGH WATER IN A VEHICLE OR ON FOOT

PLEASE REPORT FLOODING...HAIL...STRONG WINDS OR WIND DAMAGE TO THE
NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

LAT...LON 4008 7664 3973 7627 3975 7698 4011 7700
      4018 7689

$$

JV

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 2:56 PM EDT, 2 hours 55 minutes earlier.

Area forecast discussion, Aug 12, 2:56 PM EDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
256 PM EDT THU AUG 12 2004

.SYNOPSIS...

SYNOPTIC...STRONG SHORTWAVE DIVING DOWN WEST SIDE OF MS VALLEY
TROUGH...ALLOWING TROUGH TO SHARPEN. THIS WILL ALLOW DEVELOPING SFC
LOW ACROSS SOUTHERN APPALACHIANS TO CONTINUE RIDING N
TONIGHT...ALONG WITH REMNANTS OF BONNIE. ANOTHER SHORTWAVE WILL DROP
S ON THE WEST SIDE OF THIS TROUGH FRI NT-SAT...ALLOWING TROUGH TO
SHARPEN YET AGAIN...AND PULLING HURRICANE CHARLIE N ON THE E SIDE OF
TROUGH...SOMEWHERE BETWEEN APPALAHCIANS AND E COAST.

MESOSCALE...FRONT WHICH PUSHED THROUGH TUE-WED NOW PUSHING BACK TO
THE N AND W...INTO LOWER SUSQ VALLEY. SCATTERED TSTMS DEVELOPING
ALING BOUNDARY...SOME OF WHICH HAVE SHOWN DISTINCT ROTATION. IN
ADDITION...OLD SFC BOUNDARY WHICH PASSED THROUGH PA LAST WEEK...AND
SEPARATING PURE TROPICAL AIR FROM MORE MODIFIED AIRMASS...IS
CURRENTLY RIDING N INTO CAROLINAS/SE VA...ACCOMPANIED BY STRONG
TSTMS.

&&

.AVIATION...WIDESPREAD IFR/MVFR THROUGH FRI AM...ALTHOUGH SOME VFR
WILL OCCUR EARLY IN WARM SECTOR ACROSS LOWER SUSQ...AND ACROSS FAR
NW AREAS. COULD BE SOME MORE VFR CONDITIONS DEVELOPING FRI AFTN
ACROSS CENTRAL AND SE TERMINALS AS SYSTEM LIFTS TO THE NE...AND
DOWNSLOPING NW FLOW DEVELOPS.

&&

.SHORT TERM (TONIGHT THROUGH SATURDAY)...

TNT...BASED ON AFOREMENTIONED SFC AND SYNOPTIC FEATURES...WILL GO
WITH HI CAT POPS ACROSS CENTRAL PA FOR TNT. COULD BE SOME STRONG
TSTMS ACROSS SUSQ VALLEY THIS EVE...AS ABUNDANTLY UNSTABLE AIR
CONTINUES TO FLOW N AND NW...AND SFC CONVERGENCE ALONG RETREATING
FRONT PERSISTS. FRONT SHOULD SLOW DOWN/STALL SOMEWHERE ACROSS
CENTRAL MTNS OVERNIGHT...MAKING THIS REGION AND POINTS E VUNLERABLE
TO VERY HEAVY RAIN-PRODUCING TSTMS OVERNIGHT. AS FOR WINDS WITH
REMNANTS OF BONNIE...THINK STRONGEST WILL HOLD TO OUR S AND E...BUT
MAY BE ENOUGH TO INCLUDE SOME BREEZY MENTION IN FAR SE. OF
COURSE...WINDS COULD BE LOCALLY STRONGER IN ANY EMBEDDED CONVECTION.

FRI...SYNOPTIC SCALE LOW...AND BONNIE REMNANTS...WILL CONTINUE TO
ACCELERATE NNE. THIS SHOULD PULL RAN SHIELD RAPIDLY NNE ALONG WITH
IT...AND THEREFORE SHOULD END FROM SW->NE ACROSS CWA BY MIDDAY.
HOWEVER...WITH LINGERING UPPER TROUGH TO THE W...WL CONTINUE WITH
CHC POPS FOR SCATTERED SHOWERS THROUGH THE AFTN. ALTHOUGH CURRENT
GRIDS INDICATE 60-75% CLOUD COVERAGE FOR MUCH OF THE AREA IN THE
AFTN...THINK THAT THERE COULD BE MANY MORE BREAKS OF SUNSHINE THAN
THAT...ESP ACROSS SE AREAS WHERE DOWNSLOPING FLOW SHOULD HELP WITH
THE DRYING.

FRI NT/SAT...WL INDICATE PARTLY CLOUDY FOR FRI NT...WITH JUST AN EVE
PERIOD OF SHOWERS...THEN INCREASING CLOUDS FOR SAT...AHEAD OF
CHARLIE.

&&

.LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...

SAT NT-SUN NT...THINK MAIN IMPACTS FROM CHARLIE WILL BE ACROSS
EXTREME SE PORTIONS OF CWA...WITH PERIOD OF RAIN/SHOWERS INTO SUN
AM. SHOULD ITS TRACK BE FURTHER W...THEN RAINFALL WOULD BE MORE
WIDESPREAD...AND HEAVIER ACROSS CENTRAL PA...BUT FOR NOW...THINKING
IS THAT IT SHOULD REMAIN A BIT CLOSER TO THE COASTAL PLAIN. WL
THEREFORE KEEP LIKELY POPS FOR EASTERN AREAS...AND CHC POPS FURTHER
W FOR SAT NT...THEN DECREASE TO CHC BY SUN AFTN ACROSS EASTERN
AREAS...WITH NO POPS WESTERN AREAS BY SUN AFTN. AGAIN...EVEN THIS
MAY BE A TAD TOO PESSIMISTIC...AS TRACK MAY WIND UP EVEN FURTHER E.
AS FOR TEMPS...WENT A BIT WARMER FOR SUN AFTERNOON MAXES...THINKING
THAT SOME SUN MAY BREAK THROUGH CENTRAL AND E AREAS IN THE AFTN...IN
ADDITION TO DOWNSLOPE FLOW.

MON-THU...REMNANTS OF UPPER TROUGH/COLD POOL WILL MOVE E ACROSS
CENTRAL PA ON MON...AND THEREFORE WL KEEP CHC POPS IN. THIS COLD
POOL/TROUGH SHOULD FINALLY LIFT OUT BY MON NT/TUE...AND WL KEEP MON
NT-TUE NT DRY. ANOTHER FRONT WILL APPROACH FROM THE W BY THU...AND
WL ADD SLIGHT CHC POPS FOR WED-WED NT FOR NW...AND CHC POPS ALL
AREAS FOR THU.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH FOR ZONES PAZ012-018-019-025>028-034>037-
     041-042-045-046-049>053-056>059-063>066 TONIGHT THROUGH NOON
     SUNDAY.
&&

SYNOPSIS...KL
AVIATION...LAMBERT
SHORT TERM/LONG TERM...KL
Hazardous weather outlook, Aug 12, 4:53 AM EDT, 12 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
453 AM EDT THU AUG 12 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-130800-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
453 AM EDT THU AUG 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:
THE REMAINS OF TROPICAL STORM BONNIE WILL TRACK UP THE EASTERN
SEABOARD TODAY AND INTERACT WITH A STATIONARY FRONT DRAPED ACROSS THE
STATE TONIGHT AND FRIDAY. LOCALLY HEAVY RAIN WILL RESULT ACROSS SOUTH
CENTRAL AND EAST CENTRAL PENNSYLVANIA...AND FLOOD WATCHES HAVE BEEN
POSTED FOR TONIGHT INTO FRIDAY.

@0059
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY:
HEAVY RAIN WILL END BY FRIDAY AFTERNOON...BUT BY SATURDAY ANOTHER
HEAVY RAIN THREAT WILL APPROACH.  THE REMNANTS OF HURRICANE CHARLEY
WILL REACH THE MID ATLANTIC REGION SATURDAY AFTERNOON...AND
ADDITIONAL HEAVY RAINS ARE POSSIBLE FROMTHE SOUTH CENTRAL MOUNTAINS
TO THE MIDDLE SUSQUEHANNA RIVER VALLEY SATURDAY NIGHT AND INTO
SUNDAY.

In the hours before

Special weather statement, Aug 12, 11:57 AM EDT, 5 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1157 AM EDT THU AUG 12 2004

PAZ057-063-065-121700-
CUMBERLAND-DAUPHIN-YORK-
1157 AM EDT THU AUG 12 2004

...A STRONG THUNDERSTORM WITH VERY HEAVY RAIN WILL AFFECT
YORK...CUMBERLAND AND DAUPHIN COUNTIES THROUGH 1 PM INCLUDING THE
GREATER HARRISBURG AREA...

AT 1153 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH VERY HEAVY RAIN OVER STEELTON...MOVING
NORTH NORTHEAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR COLONIAL
PARK AROUND 1205 PM...LINGLESTOWN AROUND 1210 PM AND SKYLINE VIEW
AROUND 1215 PM.

VERY HEAVY RAIN OF OVER AN INCH IN 30 MINUTES WILL FALL FROM THIS
STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.

BRIEF WIND GUSTS TO 45 MPH AND SMALL HAIL ARE ALSO POSSIBLE WITH
THIS STORM.

LAMBERT
Special weather statement, Aug 12, 1:15 PM EDT, 4 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
115 PM EDT THU AUG 12 2004

PAZ063-121815-
CUMBERLAND-
115 PM EDT THU AUG 12 2004

...A STRONG THUNDERSTORM WILL AFFECT CUMBERLAND COUNTY THROUGH 215
PM EDT..

AT 111 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES EAST OF SHIPPENSBURG...MOVING NORTHEAST
AT 25 MPH. THE THUNDERSTORM WILL BE NEAR PINE GROVE FURNACE STATE
PARK AROUND 120 PM...MOUNT HOLLY SPRINGS AROUND 135 PM...BOILING
SPRINGS...CARLISLE AROUND 145 PM...CARLISLE SPRINGS AROUND 155 PM...
HOGESTOWN...MECHANICSBURG AROUND 200 PM AND WERTZVILLE AROUND 210 PM.

A 10 TO 20 MINUTE PERIOD OF VERY HEAVY RAIN WILL FALL...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

ALSO...EXPECT OCCASIONAL...DANGEROUS CLOUD TO GROUND LIGHTNING FROM
THIS STORM. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN
LIGHTNING THREATENS.

LAMBERT
Special weather statement, Aug 12, 1:36 PM EDT, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
136 PM EDT THU AUG 12 2004

PAZ058-121830-
SCHUYLKILL-
136 PM EDT THU AUG 12 2004

...A STRONG THUNDERSTORM WILL AFFECT SCHUYLKILL COUNTY...

AT 132 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES SOUTHWEST OF MINERSVILLE...MOVING
NORTHEAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR TREMONT AROUND 145
PM...JOE ZERBEY AIRPORT AROUND 155 PM...GORDON AROUND 200 PM...
ASHLAND AROUND 205 PM...GIRARDVILLE...FRACKVILLE AROUND 210 PM AND
GILBERTON AROUND 215 PM.

VERY HEAVY RAIN WILL FALL...AND WILL LIKELY CAUSE WATER TO POND ON
ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM.

KL
Special weather statement, Aug 12, 2:17 PM EDT, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
217 PM EDT THU AUG 12 2004

PAZ057-063-121915-
CUMBERLAND-DAUPHIN-
217 PM EDT THU AUG 12 2004

...A STRONG THUNDERSTORM WILL AFFECT EXTREME EASTERN CUMBERLAND
COUNTY AND PORTIONS OF DAUPHIN COUNTY THROUGH 315 PM...

AT 214 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MECHANICSBURG...MOVING NORTHEAST AT 20 MPH.
THE THUNDERSTORM WILL BE NEAR CAMP HILL...LEMOYNE...LOWER ALLEN...NEW
CUMBERLAND AROUND 230 PM...WEST FAIRVIEW...WORMLEYSBURG...
HARRISBURG...ENOLA AROUND 235 PM...ROCKVILLE AROUND 240 PM AND
PROGRESS AROUND 245 PM.

A 10 TO 15 MINUTE PERIOD OF VERY HEAVY RAIN WILL FALL...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

BRIEF WIND GUSTS AROUND 40 MPH AND SMALL HAIL ARE ALSO POSSIBLE WITH
THIS STORM.

EXPECT OCCASIONAL...DANGEROUS CLOUD TO GROUND LIGHTNING FROM THIS
STORM. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN
LIGHTNING THREATENS.

LAMBERT

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 1:40 PM EDTSevere Thunderstorm WarningCTPSchuylkill65 min
Aug 12, 1:53 PM EDTTornado WarningCTPSchuylkill52 min
Aug 12, 2:45 PM EDTSevere Thunderstorm WarningCTPSchuylkill30 min
Aug 12, 5:30 PM EDTFlash Flood WarningCTPLebanon, Schuylkill6 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.